North Dakota, 2015

Tornadoes and Hail in North Dakota, July 12, 2015

July 12, 2015 · NWS FGF · 27 events in 10 counties and zones

After some thunderstorms rolled through the U. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

After some thunderstorms rolled through the U. S. Highway 2 corridor during the evening of the 11th and early morning hours of the 12th, conditions set up for a larger outbreak of severe weather on the afternoon of the 12th. Afternoon temperatures along the Red River Valley into portions of west central Minnesota topped out in the lower 90s with dew points in the low to mid 70s. A stationary boundary set up from northeast North Dakota into west central Minnesota and upper level winds were very favorable to sustain storms. Numerous thunderstorms formed during the late afternoon and evening which produced large hail, tornadoes, and funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 12, 1:33 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 12, 1:33 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
233 PM CDT SUN JUL 12 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 230 PM CDT SUN JUL 12 2015

SHORT TERM CAM MODEL GUIDANCE CONTINUES IN GOOD AGREEMENT WITH 2
MAIN AREAS OF CONVECTION THIS EVENING. THE FIRST INITIATES VCNTY
DEVILS LAKE BASIN WITH ANOTHER STRONGER AREA OVER THE SE FA THEN
PROPAGATING E-SE THROUGH THE EVENING. CAP HOLDING SO FAR BUT
SUFFICE TO SAY ALL CONVECTIVE PARAMETERS IN PLACE FOR POTENTIALLY
SIGNIFICANT SEVERE WX EVENT. BASED ON MODEL GUIDANCE CONVECTION
SHOULD BE CLOSE TO EXITING THE FA BY SUNSET.

REMNANTS OF SOUTH CENTRAL CANADIAN MID LEVEL TROUGH WILL DROP
THROUGH THE FA TOMORROW SO WILL MAINTAIN POPS HOWEVER AIRMASS NOT
NEARLY AS UNSTABLE. EXCEPT FOR THE SW FA TEMPERATURES WILL BE
CLOSER TO AVERAGE.

ANY REMAINING CONVECTION WILL DISSIPATE AT SUNSET. WITH DEWPOINTS
CONTINUING IN THE 60S EXPECT SIMILAR MINIMUM TEMPERATURES.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 230 PM CDT SUN JUL 12 2015

MID LEVEL RIDGE BUILDS INTO MIDWEEK. RIPPLES OF ENERGY DROPPING
DOWN FRONT OF THE RIDGE WILL CONTINUE TO BRING CHANCES FOR TSRA TO
THE REGION WITH SEASONAL TEMPERATURES.

MODELS IN GENERAL AGREEMENT FOR THIS FORECAST PERIOD...THUS WENT
WITH A BLENDED SOLN ATTM. LOOKING FOR A BIT OF A CHANGE TO THE UPPER
LEVEL PATTERN AS THE RIDGE OVER THE UPPER MIDWEST WEAKENS AND
BECOMES MORE ZONAL. EXPECT TO SEE A FEW MORE IMPULSES MOVING THROUGH
THE FLOW...TRIGGERING CHANCES FOR SHOWERS AND THUNDERSTORMS EACH
DAY. HOWEVER...LITTLE CHANGE IS EXPECTED TO TEMPERATURES...WITH
HIGHS MAINLY IN THE LOW 80S AND LOWS AROUND 60.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1220 PM CDT SUN JUL 12 2015

AREAS OF MVFR CIGS ARE OCCURRING MAINLY EAST OF THE RED RIVER.
EXPECT CIGS AT ALL SITES TO BE VFR WITHIN THE NEXT FEW HOURS WITH
SFC HEATING...BUT LOOK FOR CLOUD BASES TO BE AROUND 4-6 KFT AS SFC
DEW POINTS REMAIN IN THE MID TO UPPER 60S...RESULTING IN ABUNDANT LL
MOISTURE FOR LOW BASED CU DEVELOPMENT. MAIN THREAT FOR STORMS WILL
BE GENERALLY IN THE 21Z-02Z TIME FRAME AS BEST DYNAMICS COME
TOGETHER FOR STORM DEVELOPMENT AT THAT TIME. WITH A MODERATE RISK OF
SEVERE STORMS OVER LAKES COUNTRY OF MN...AND AN ENHANCED RISK ACROSS
THE REST OF THE FA...AT A MINIMUM BROUGHT IN VCTS DURING THE PERIOD
MOST FAVORABLE FOR STORMS TO IMPACT THE TAF SITES. OTHERWISE...LOOK
FOR CONTINUED SRLY WINDS OF 10-15 KTS AHEAD OF THE MAIN LOW...WITH
ERRATIC WINDS AND LLWS INVOF ANY THUNDERSTORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...VOELKER
LONG TERM...HOPKINS/VOELKER
AVIATION...HOPKINS
Hazardous weather outlook, Jul 12, 5:32 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
632 AM CDT SUN JUL 12 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
632 AM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL MINNESOTA...AN ENHANCED RISK EXTENDING INTO FAR
SOUTHEASTERN NORTH DAKOTA...AND A SLIGHT RISK OF SEVERE STORMS
ACROSS THE REST OF EASTERN NORTH DAKOTA AND NORTHWESTERN
MINNESOTA.

STORMS WILL BE ONGOING THIS MORNING ACROSS NORTHWESTERN MINNESOTA.
THE MORNING ACTIVITY WILL MAINLY HAVE A LIGHTNING
THREAT...ALTHOUGH A FEW STORMS PULSING UP TO PRODUCE 1 INCH HAIL
AND STRONG WIND GUSTS ARE NOT OUT OF THE QUESTION. THERE WILL BE
REDEVELOPMENT THIS AFTERNOON AS A TROUGH OF LOW PRESSURE MOVES
INTO THE REGION. THE MAIN FOCUS FOR STORM DEVELOPMENT WILL BE IN
FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA NEAR THE
CENTER OF A WEAK SURFACE LOW AND A WARM FRONT. WITH A VERY HIGHLY
UNSTABLE ATMOSPHERE...STORMS THAT DEVELOP WILL RAPIDLY BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...BUT AN ISOLATED TORNADO IS POSSIBLE. SEVERE STORMS WILL
CONTINUE INTO SUNDAY EVENING BEFORE BEGINNING TO WEAKEN AFTER
MIDNIGHT.

BEFORE STORMS DEVELOP...THE HOT AND HUMID AIR WILL BRING HIGH HEAT
INDEX VALUES TO PORTIONS OF THE REGION THIS AFTERNOON. LOCATIONS
FROM SOUTHEASTERN NORTH DAKOTA INTO THE NORTHERN RED RIVER VALLEY
COULD SEE HEAT INDEX VALUES CLIMB TO JUST ABOVE 100 DEGREES FOR A
BRIEF PERIOD. THE HIGH HEAT INDEX VALUES ARE NOT EXPECTED TO BE
PROLONGED...BUT THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD
DRINK WATER AND TAKE FREQUENT BREAKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FAIRLY ACTIVE PATTERN SETS UP WITH MULTIPLE WEAK SYSTEMS
BRINGING ROUNDS OF THUNDERSTORMS THROUGHOUT THE COMING WEEK.
STORMS ARE NOT EXPECTED TO BE SEVERE MONDAY OR TUESDAY AS WINDS
ALOFT WILL BE RELATIVELY WEAK...BUT LIGHTENING WILL BE A THREAT
WITH ANY STORM. EXACT TIMING AND PLACEMENT OF THE STORMS IS
UNCERTAIN AT THIS POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

The radar

The Fargo/Grand Forks radar (KMVX), 113 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

16 hail, 7 funnel cloud, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ramsey

When
July 12, 2:15 PM CST
Where
Ramsey County, 2.68 mi WNW of Brocket
Measured
1 in hail
Reported by
Public
Coordinates
48.240, -98.400

Funnel Cloud, Traill

When
July 12, 2:35 PM CST
Where
Traill County, 1.56 mi ESE of Hatton
Reported by
911 Call Center
Coordinates
47.640, -97.440

Funnel Cloud, Traill

When
July 12, 2:55 PM CST
Where
Traill County, 2.12 mi NNE of Mayville
Reported by
Law Enforcement
Coordinates
47.530, -97.310

The funnel cloud was viewed from six miles west of Buxton.

Hail, Grand Forks

When
July 12, 3:00 PM CST
Where
Grand Forks County, 3.92 mi SSE of Ojata
Measured
1.25 in hail
Reported by
Public
Coordinates
47.870, -97.230

Hail, Grand Forks

When
July 12, 3:05 PM CST
Where
Grand Forks County, 6.39 mi NE of Northwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.800, -97.480

Tornado, Traill

When
July 12, 3:07 PM CST
Where
Traill County, 5 mi NE of Portland Jct
Rating
EF0
Path length
0.05 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
47.630, -97.270

A brief touchdown was noted in an open field. The persistent wall cloud was visible for nearly 15 minutes and had tracked northeastward from the Mayville area. A rope funnel was evident at times and eventually it made brief contract with the ground. Peak winds were estimated at 75 mph.

Hail, Grand Forks

When
July 12, 3:09 PM CST
Where
Grand Forks County, 2.7 mi WNW of Merrifield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
47.870, -97.150

The hail fell near Merrifield.

Hail, Nelson

When
July 12, 3:13 PM CST
Where
Nelson County, 1.15 mi NE of Lakota
Measured
1 in hail
Reported by
Public
Coordinates
48.040, -98.330

Some crop damage was reported.

Hail, Grand Forks

When
July 12, 3:14 PM CST
Where
Grand Forks County, 0.46 mi W of Powell
Measured
1 in hail
Reported by
Public
Coordinates
47.920, -97.180

Funnel Cloud, Grand Forks

When
July 12, 3:15 PM CST
Where
Grand Forks County, 2.7 mi WSW of Grand Forks
Reported by
NWS Employee
Coordinates
47.900, -97.100

A persistent wall cloud with funnel were viewed from the National Weather Service office. These features passed to the south of the office.

Hail, Grand Forks

When
July 12, 3:19 PM CST
Where
Grand Forks County, 1.66 mi SW of Grand Forks
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
47.900, -97.070

The hail fell near Altru Hospital.

Hail, Grand Forks

When
July 12, 3:19 PM CST
Where
Grand Forks County, 0.46 mi W of (Gfk)grand Forks Int
Measured
0.75 in hail
Reported by
Public
Coordinates
47.950, -97.190

The hail fell at the Grand Forks International Airport.

Thunderstorm Wind, Nelson

When
July 12, 3:20 PM CST
Where
Nelson County, 3.32 mi NW of Michigan City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.060, -98.160

Several four to six inch diameter tree branches were blown down at a farmstead.

Hail, Nelson

When
July 12, 3:20 PM CST
Where
Nelson County, 3.32 mi NW of Michigan City
Measured
0.88 in hail
Reported by
Public
Coordinates
48.060, -98.160

Dime to nickel sized hail fell near Michigan.

Hail, Grand Forks

When
July 12, 3:25 PM CST
Where
Grand Forks County, 2.12 mi SSW of Thompson
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
47.750, -97.110

Funnel Cloud, Grand Forks

When
July 12, 3:30 PM CST to 3:37 PM CST
Where
Grand Forks County, 0.46 mi W of (Gfk)grand Forks Int
Reported by
ASOS
Coordinates
47.950, -97.190

A funnel cloud passed over the Grand Forks International Airport.

Tornado, Grand Forks

When
July 12, 3:35 PM CST
Where
Grand Forks County, 2.27 mi NNE of (Gfk)grand Forks Int
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Reported by
Other Federal Agency
Coordinates
47.980, -97.160

A brief touchdown was noted in an open field about two miles northeast of the Grand Forks International Airport. Peak winds were estimated at 75 mph.

Hail, Grand Forks

When
July 12, 3:37 PM CST
Where
Grand Forks County, 2.92 mi NNW of Merrifield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.890, -97.120

The hail fell at the intersection of Interstate 29 and 32nd avenue south in Grand Forks.

Funnel Cloud, Walsh

When
July 12, 4:29 PM CST
Where
Walsh County, 3.32 mi NNE of Ardoch
Reported by
Law Enforcement
Coordinates
48.240, -97.290

Hail, Walsh

When
July 12, 4:45 PM CST
Where
Walsh County, 1.54 mi WSW of Grafton Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.390, -97.400

Funnel Cloud, Cass

When
July 12, 5:27 PM CST
Where
Cass County, 4.74 mi W of Hickson
Reported by
Trained Spotter
Coordinates
46.670, -96.900

Hail, Cass

When
July 12, 5:47 PM CST
Where
Cass County, 1.67 mi SW of Fargo
Measured
1.25 in hail
Reported by
Public
Coordinates
46.850, -96.800

The hail fell at the Oxbow Country Club.

Funnel Cloud, Richland

When
July 12, 5:53 PM CST
Where
Richland County, 0.47 mi W of Lithia
Reported by
State Official
Coordinates
46.620, -96.810

The funnel cloud was viewed from Comstock.

Thunderstorm Wind, Benson

When
July 12, 7:30 PM CST
Where
Benson County, 0.83 mi NNW of Leeds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.290, -99.440

The strong winds blew down large branches and caused minor crop damage.

Hail, Benson

When
July 12, 7:30 PM CST
Where
Benson County, 0.83 mi NNW of Leeds
Measured
0.75 in hail
Reported by
Public
Coordinates
48.290, -99.440

Hail, Eddy

When
July 12, 8:22 PM CST
Where
Eddy County, 3.92 mi SSW of New Rockford
Measured
1 in hail
Reported by
Public
Coordinates
47.630, -99.170

Nickel to quarter sized hail fell.

Hail, Barnes

When
July 12, 10:24 PM CST
Where
Barnes County, Rogers
Measured
1 in hail
Reported by
Social Media
Coordinates
47.070, -98.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for North Dakota, 2015Warnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595607, 580145, 580146, 595608, 580147, 595611, 580148, 580149, 580150, 580151, 580153, 595612, 595613, 595614, 580154, 580155, 595615, 580156, 580157, 580158, 580159, 595616, 580160, 580161, 580164, 580162, 580163.